New Mexico, 2015

Flash Flooding and Heavy Rain in New Mexico, July 31, 2015

July 31, 2015 · NWS ABQ · 3 events in 3 counties and zones

Following heavy rains the previous day or two for many areas of northern and central New Mexico, another round of slow-moving thunderstorms dumped heavy rainfall over central and eastern New Mexico during the afternoon and evening of the 30th. 5 inches in a short period of time were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Following heavy rains the previous day or two for many areas of northern and central New Mexico, another round of slow-moving thunderstorms dumped heavy rainfall over central and eastern New Mexico during the afternoon and evening of the 30th. Rainfall accumulations between 0.5 and 1.5 inches in a short period of time were common. The highest 24-hour rainfall total reported was 2.5 inches in Santa Rosa. The large amounts of rain in a short period of time produced localized flash flooding in north central New Mexico. Flash flooding near Algodones washed out 100 feet of railroad track, suspending the New Mexico Rail Runner train service between Santa Fe and Albuquerque for two days. Roadways northwest of Madrid also became impassable due to 3 feet of water running over the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 30, 10:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 30, 10:43 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 PM MDT THU JUL 30 2015

.AVIATION...
06Z TAF CYCLE
SHRA/TSRA CONTINUE ACROSS MUCH OF THE EASTERN PLAINS AND PORTIONS
OF NW NM. THE FORMER IS MOVING TOWARD THE N AND NE AND THE LATTER
IS MOVING TOWARD THE W AND NW. THE ACTIVITY ACROSS THE NW SHOULD
CONTINUE FOR ANOTHER COUPLE OF HOURS...BUT LIKE LAST NIGHT...THE
ACTIVITY ACROSS THE EAST MAY PERSIST THROUGH SUNRISE. MVFR
CIGS/VSBYS WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY. SHOULD
STORMS DIMINISH EARLIER...COULD SEE MVFR/IFR CIGS ACROSS PORTIONS
OF THE NE PLAINS. ANOTHER ROUND OF SHRA/TSRA IS EXPECTED ON
FRIDAY FAVORING THE HIGH TERRAIN AND PORTIONS OF NE NM. STEERING
FLOW WILL BE LIGHT...PERHAPS LIGHTER THAN TODAY AS THE UPPER HIGH
REMAINS OVERHEAD. MVFR CIGS AND BRIEF MT OBSCURATIONS WILL BE
POSSIBLE FRI AFTN.

34

&&

.PREV DISCUSSION...906 PM MDT THU JUL 30 2015...
.UPDATE...
UPDATED POP/WEATHER GROUPINGS IN THE GRIDDED FORECAST FOR REST OF
TONIGHT. ALSO UPDATED THE FLASH FLOOD WATCH BY ELIMINATING
WESTERN/CENTRAL AREAS. LATEST RADAR/SATELLITE IMAGERY AND TO A
CERTAIN DEGREE MODELING SHOWS THE MAIN THREAT FOR HEAVY RAIN
ACROSS EASTERN AREAS. THUS LEFT THE WATCH UP THERE. MODELS SEEM TO
BE OVERDOING CONDITIONS ACROSS WESTERN/CENTRAL AREAS DESPITE SOME
FOCUSING WAVE FEATURES. THE LATEST HRRR HAS BACK OFF QPF NUMBERS
ACROSS SW/WC HIGHLANDS ALTHOUGH THERE IS A WAVE POISED TO IMPACT
THOSE AREAS TONIGHT. SUSPECT THE RAINFALL WILL BE MORE STRATIFORM
WITH LESS OF A HEAVY RAIN THREAT. SIMILARLY FOR NW AREAS WHERE
THERE IS SOME ONGOING RAINFALL WITHIN A MID LEVEL DEFORMATION
AREA. VERY MOIST ENVIRONMENT SO IT DOESNT TAKE MUCH TO PRODUCE A
RAIN SHOWER.

50

&&

.PREV DISCUSSION...240 PM MDT THU JUL 30 2015...
.SYNOPSIS...
SHOWERS AND STORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE TO
IMPACT NEW MEXICO THROUGH THE WEEKEND. THE FLASH FLOOD POTENTIAL
WILL REMAIN ELEVATED AS SLOW-MOVING STORMS DROP A QUICK 1 TO 2
INCHES OF RAIN. AREAS OF STEEP TERRAIN...BURNED FORESTS...URBAN
DRAINAGES...AND AREAS THAT PICK UP DAILY ROUNDS OF HEAVY RAIN WILL
BE THE MOST SUSCEPTIBLE. A VERY SLOW DRYING AND WARMING TREND IS
EXPECTED BEGINNING NEXT WEEK.

&&

.DISCUSSION...
THE CLIMATOLOGICAL PEAK FOR DEEP ATMOSPHERIC MOISTURE AND FLASH
FLOOD POTENTIAL IS CERTAINLY DELIVERING AS WE NEAR THE END OF JULY
2015. A REMNANT CONVECTIVE VORTEX FROM LAST NIGHT MOVING SLOWLY
NORTH ALONG THE CONT DVD IS FOCUSING REDEVELOPMENT TODAY. ANOTHER
AREA OF MOISTURE CONVERGENCE IS FIRING UP FROM LINCOLN COUNTY NORTH
INTO TORRANCE COUNTY WHERE RADAR-BASED STORM TOTAL ACCUMULATION IS
ALREADY NEAR 3 INCHES IN SOME LOCALES. THE WEAKEST STEERING FLOW
IS FOCUSED OVER NORTHERN NM WHERE DEFORMATION STRETCHES FROM WEST
TO EAST OVER THE HIGH TERRAIN. ANY ACTIVITY THERE WILL BE NEARLY
STATIONARY AND PRODUCE TORRENTIAL RAINFALL. ALL THESE AREAS ARE
UNDER THE FLASH FLOOD WATCH AND NO CHANGES WILL BE MADE. SOME
MINOR RIVER FLOODING IS ALSO POSSIBLE ALONG TRIBUTARIES TO MAIN
STEM RIVERS SUCH AS THE RIO GRANDE AND PECOS THROUGH THE WEEKEND.

EXPECT LITTLE TO NO CHANGE FRIDAY...EXCEPT PERHAPS A GREATER FOCUS
FOR HEAVY RAINFALL FARTHER NORTHWEST TOWARD THE FOUR CORNERS. THIS
WEEKEND WILL SEE ELEVATED FLASH FLOOD POTENTIAL AS THE UPPER HIGH
ESTABLISHES FIRMLY OVERHEAD. EACH AFTERNOON OF HEAVY RAINFALL IN
THE SAME AREAS WILL EXACERBATE FLASH FLOOD POTENTIAL.

A SLOW WARMING AND DRYING TREND IS STILL EXPECTED AS WE HEAD INTO
EARLY NEXT WEEK WITH NO ADDITIONAL INFLUX OF MOISTURE NOTED. THE
RECYCLING PROCESS WILL BE THE DOMINANT PLAYER...WHICH WILL BE VERY
EFFICIENT. NASA SPORT LIS SHOWS MOIST SOILS ARE EXPANDING OVER A
LARGER AREA OF NM AND TO DEEPER LAYERS. OVERALL...CONDITIONS ARE
LOOKING VERY TYPICAL OF A MATURE MONSOON PATTERN THROUGH EARLY
AUGUST.

GUYER

&&

.FIRE WEATHER...
UPPER HIGH CENTER ATTEMPTING TO BECOME ESTABLISHED OVER NEW MEXICO
THIS AFTERNOON...AND MODELS PERSIST ON IT LINGERING OVER THE STATE
FOR MUCH OF THE UPCOMING WEEK...ALTHOUGH IT/S LIKELY TO WOBBLE
AROUND A BIT. MOISTURE TO REMAIN TRAPPED UNDER THE RIDGE...BUT
SHOULD VERY SLOWLY WARM AND DRY NEXT WEEK. CELL MOTION COULD BE
SOMEWHAT ERRATIC FOR THE REST OF THIS AFTERNOON AND TONIGHT...BUT
GENERALLY NORTHWEST AND NORTH WEST OF THE RGV AND NORTH TO NORTHEAST
EAST OF THE RGV. MOVEMENT AND SPEED WILL TREND TO SLOWER AND MORE
ERRATIC FRIDAY AND INTO THE WEEKEND WITH THE HIGH CENTER OVERHEAD.
THEREFORE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AT LEAST THROUGH
FRIDAY.

HIGH TEMPERATURES TO VARY FROM MOSTLY BELOW AVERAGE THROUGH SUNDAY
TO NEAR TO ABOVE AVERAGE NEXT MONDAY THROUGH THURSDAY. WHILE MIN RH
VALUES WILL TREND DOWNWARD NEXT WEEK...OVERNIGHT RECOVERIES FORECAST
TO REMAIN EXCELLENT.

VENT RATES OVER PORTIONS OF THE NORTH WILL BE FAIR TO POOR THROUGH
SUNDAY. POOR RATES ARE FORECAST FOR THE NORTHEAST AND SOUTHWEST
MONDAY.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 AM MDT FRIDAY FOR THE FOLLOWING ZONES...
NMZ512>515-523-527>537.

&&
Hazardous weather outlook, Jul 30, 8:48 PM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
948 PM MDT THU JUL 30 2015

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
948 PM MDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TONIGHT

HEAVY RAINFALL WILL BE MOST PROMINENT TONIGHT ACROSS THE NORTHEAST
HIGHLANDS...NORTHEAST AND EAST CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS THE NORTHERN AND
WESTERN HALF FRIDAY THROUGH SUNDAY. COVERAGE OF THE HEAVY RAIN
SHOULD DECREASE DURING THE WEEKEND HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

50

The radar

The Cannon AFB radar (KFDX), 50 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Curry

When
July 31, 12:00 AM MST to 12:00 PM MST
Where
Curry County, 5 mi N of Pleasant Hill
Reported by
CoCoRaHS
Coordinates
34.592, -103.070

Torrential rainfall dumped 6.05 inches over Pleasant Hill within 24-hours. This resulted in the closure of State Road 108 due to high water on the roadway. The road was closed for several days in the same area earlier in the month.

Flash Flood, Sandoval

When
July 31, 5:30 PM MST to 6:30 PM MST
Where
Sandoval County, 1.31 mi NNE of Algodones to 1.27 mi NNE of Algodones
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
35.398, -106.473

Local media reported that 100 feet of railroad track for the Rail Runner between Albuquerque and Sante Fe was washed out. The tracks were located on north side of the bridge at the Arroyo Maria Chavez. Rail Runner service was suspended for the rest of the weekend.

Flash Flood, Santa Fe

When
July 31, 6:30 PM MST to 7:30 PM MST
Where
Santa Fe County, 5 mi WNW of Madrid to 4.99 mi WNW of Madrid
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.438, -106.232

Photos showed water rushing over Red Rock Road near Madrid and making it impassable. The report indicated that the depth of the water over the road peaked at 3 feet. It took about an hour for the water to subside enough before safely crossing.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585587, 584615, 584621.